Kansas, 2010

Flash Flood and Hail in Kansas, September 15, 2010

September 15, 2010 · NWS ICT · 4 events in 2 counties and zones

A small complex of severe thunderstorms from Northwest Kansas propagated east along Interstate 70 into Central Kansas during the early morning hours of September 15th, 2010. Bow echo type thunderstorms developed along the leading edge of the storms to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A small complex of severe thunderstorms from Northwest Kansas propagated east along Interstate 70 into Central Kansas during the early morning hours of September 15th, 2010. Bow echo type thunderstorms developed along the leading edge of the storms to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 14, 10:48 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 14, 10:48 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1148 PM CDT TUE SEP 14 2010

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A CLUSTER OF THUNDERSTORMS HAS DEVELOPED ACROSS NORTHWEST KANSAS
AND IS PROPAGATING SOUTHEAST TOWARDS THE FORECAST AREA. WITH THIS IN
MIND HAVE INSERT VCTS IN RSL AND HUT AROUND 08Z THEN SLN AND ICT A
FEW HRS LATER. ALSO EXPECT CIGS TO DROP AS THE NIGHT GOES ON TO MVFR
CONDITIONS DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE.
TOMORROW...WINDS WILL SWITCH TO THE SOUTH AND INCREASE THROUGH THE
AFTERNOON HOURS. A COLD FRONT WILL PUSH THROUGH THE AREA AROUND
20Z AND WILL EFFECT ALL SITES UNTIL 04Z. AS THE COLD FRONT MOVES
THROUGH SKIES SHOULD BEGIN TO CLEAR AND WINDS SWITCH TO THE NORTH.

DUNTEN

&&

.PREV DISCUSSION... /ISSUED 642 PM CDT TUE SEP 14 2010/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ALL TAF SITES WILL REMAIN IN VFR CONDITIONS OVER THE NEXT SEVERAL
HOURS. THE DIURNAL CONVECTION NEAR THE OK/KS BORDER SHOULD WANE
AFTER SUNSET. THE BEST AREA FOR STORMS WILL BE IN WESTERN KS AND NEBRASKA
TONIGHT. THESE STORMS WILL GROWN INTO A CLUSTER AND PERHAPS MAKE
THERE WAY INTO CENTRAL KS. CONFIDENCE IS LOW THAT THEY WILL REACH
RSL OR SLN HOWEVER MENTIONED CB IN THE TAF. WITH THE MOIST
ATMOSPHERE EXPECT CIGS TO DROP DOWN INTO LOW MVFR CONDITIONS ACROSS
ALL SITES AFTER MIDNIGHT. TOMORROW EASTERLY WINDS WILL SWITCH TO THE SOUTH
INCREASING THROUGHOUT THE DAY. A SHORTWAVE ACROSS THE ROCKIES WILL
MOVE INTO THE PLAINS AND PUSH A FRONT ACROSS THE AREA. THEREFORE MENTIONED
VCTS FOR SLN HUT AND ICT AFTER 21Z.

DUNTEN

PREV DISCUSSION... /ISSUED 323 PM CDT TUE SEP 14 2010/

DISCUSSION...

TONIGHT-WED MORNING:

THUNDERSTORM CHANCES ARE BIT LESS CLEAR THAN LAST NIGHT WITH
WEAKER FORCING. SOME CONCERN THAT ISOLATED STRONG STORMS MAY GO
ALONG/SOUTH OF HIGHWAY 400 UNTIL SUNSET WHERE CINH IS NEARLY GONE
AND WEAK SURFACE CONVERGENCE IS OCCURING. BETTER CHANCES WILL
OCCUR LATER TONIGHT IN CENTRAL KS...AS STORMS DEVELOP IN UPSLOPE
MOISTURE TRANSPORT OVER THE HIGH PLAINS AND THESE SHOULD WORK
EAST/EAST SOUTHEAST LATER TONIGHT. FINALLY...DURING THE LATE NIGHT
HOURS...COMBO OF WARM AIR ADVECTION/MOISTURE ADVCTION SHOULD EITHER
SUSTAIN OR INITIATE ELEVATED CONVECTION OVER THE FLINT HILLS...WHICH
MAY LINGER ON NORTHWEST BORDER OF FORECAST AREA INTO THE
MORNING. THE BEST CHANCE OF THIS IS IN SOUTHEAST KS.

WED AFTERNOON-WED NIGHT:
GENERALLY WENT ALONG WITH NAM FOR TIMING OF COLD FRONT.
PRECIPITATION SHOULD DEVELOP DURING THE AFTERNOON...MOST LIKELY IN
THE VICINITY OF SLN-GBD MID AFTERNOON WITH STRONG-SEVERE STORMS.
ANTICIPATE CAPPING TO LIMIT WESTERN EXTENT/COVERAGE. TEMPERATURES
SHOULD SOAR JUST AHEAD OF FRONT WITH VALUES APPROACHING/NEAR THE
TRIPLE DIGITS. FRONT SHOULD PUSH THROUGH SOUTHEAST KS DURING THE
NIGHT WITH DRIER AIR IN ITS WAKE.

THU-FRI:
RELATIVELY QUIET WEATHER ANTICIPATED EARLY ON THU...BUT WITH
RETURN FLOW DEVELOPING IN THE WEST ON THU NIGHT...HAVE ADDED SMALL
POPS FOR EARLY FRI FOR ELEVATED CONVECTION. OTHERWISE TEMPERATURES
SHOULD FALL AT OR BELOW NORMAL ON THU...BUT THEN REBOUND ABOVE
NORMAL ON FRI.

SAT-TUE:
CONFIDENCE ONLY A BIT HIGHER THAN YESTERDAY. ECMWF CONTINUE TO
SHOW MODEST 500MB PATTERN CHANGES FROM RUN TO RUN...BUT THESE HAVE
HAD MAJOR IMPLICATIONS ON POSITION OF SURFACE FRONT. GFS DURING
PAST 4 RUNS HAS SHOWN MUCH MORE CONSISTENCY...ALL WITH SURFACE
FRONT REACHING CENTRAL KS ON TUE. AT THIS POINT...HAVE TWEAKED
GRIDS TO BETTER REFLECT THE GFS OUTPUT THROUGHOUT THE
PERIOD...WITH SOME BIAS TOWARDS 0000 UTC GFS FOR TIMING OF SURFACE
FRONT ON TUE. THIS COULD HAVE SIGNIFICANT IMPACT ON TUE FORECAST
FOR MAXES DEPENDING ON TIME OF FRONTAL PASSAGE AND ALSO FOR
CHANCES OF PRECIPITATION. AT THIS POINT HAVE INCLUDED SMALL POPS
NORTHWEST OF A LINE FROM SLN-GBD...ANTICIPATING ANY PRECIPITATION
WILL BE EITHER ON OR JUST BEHIND THE FRONT. WILL LIKELY BE AN
EARLY MAXIMUM IN THE VICINITY OF KRSL ON TUE. TEMPERATURES SHOULD
REMAIN ABOVE NORMAL PRIOR TO FRONTAL PASSAGE WITH LITTLE IN WAY OF
CLOUDS/WEATHER...ASSUMING NO CONVECTIVE OUTFLOWS/DEBRIS MOVING
INTO CENTRAL KS. -HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED THROUGH THE FIRST HALF OF THE FORECAST
VALID PERIOD...WITH MVFR CIGS DEVELOPING MOST AREAS FOR SEVERAL
HOURS EARLY WEDNESDAY MORNING.

DIURNAL CU/STRATOCU FIELD IS EXPECTED TO DISSIPATE BY EARLY
THIS EVENING...WITH ONLY ISOLATED CONVECTION EXPECTED ACROSS
THE AREA. A MOIST SOUTHERLY LOW LEVEL FLOW WILL PREVAIL TONIGHT...
WHICH IS EXPECTED TO PROMOTE LOWER MVFR STRATUS CIGS FOR A SEVERAL
HOURS EITHER SIDE OF DAWN ACROSS THE AREA. FORECAST CONFIDENCE IS
MODEST TO HIGH ON THE DEVELOPMENT OF THE STRATUS CIGS...HOWEVER IT
IS RATHER LOW ON WIDESPREAD IFR CONDITIONS. SO FOR NOW HAVE SHOWN
LOW MVFR CATEGORY CIGS ACROSS THE AREA. A COLD FRONT WILL APPROACH
THE AREA BUT REMAIN JUST WEST OF CENTRAL KANSAS PRIOR TO THE END
OF THE FORECAST VALID PERIOD. ELEVATED CONVECTION IS POSSIBLE LATE
TONIGHT INTO WEDNESDAY MORNING ACROSS CENTRAL KANSAS...HOWEVER
CHANCES SMALL ENOUGH TO RELEGATE MENTION TO CB FOR NOW.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  96  68  82 /  20  20  40  10
HUTCHINSON      71  99  64  78 /  20  30  20  10
NEWTON          70  96  65  77 /  20  20  40  10
ELDORADO        69  94  66  79 /  20  10  50  10
WINFIELD-KWLD   71  94  70  83 /  20  10  40  10
RUSSELL         69  92  61  79 /  50  20  10  10
GREAT BEND      69  97  61  79 /  30  30  10  10
SALINA          70  93  64  78 /  50  30  10  10
MCPHERSON       71  99  64  78 /  30  30  20  10
COFFEYVILLE     68  94  71  83 /  20  10  50  10
CHANUTE         66  92  68  80 /  20  20  50  10
IOLA            66  90  68  79 /  30  20  50  10
PARSONS-KPPF    67  94  69  81 /  20  20  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 14, 8:44 PM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
944 PM CDT TUE SEP 14 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
944 PM CDT TUE SEP 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF STORMS LATER TONIGHT ACROSS CENTRAL KANSAS.
SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH QUARTER SIZE HAIL
AND 60 MPH WIND GUSTS.

SCATTERED THUNDERSTORMS MAY DEVELOP OR MOVE INTO THE FLINT HILLS
AND SOUTHEAST KANSAS TOWARDS DAYBREAK. THESE ARE NOT EXPECTED TO
BE STRONG NOR SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FRONT WILL MAKE ITS WAY ACROSS THE AREA WEDNESDAY. SEVERE
STORMS WILL BE POSSIBLE IN THE VICINITY OF THE FRONT...STARTING IN
CENTRAL KANSAS EARLY IN THE AFTERNOON...AND SPREADING INTO
SOUTHEAST KANSAS DURING THE EVENING. SEVERE STORMS ARE MOST
LIKELY NORTHEAST OF A LINE FROM SALINA TO WICHITA TO EUREKA. BOTH
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE SEVERE STORMS.

HEAT INDICES ON WEDNESDAY AFTERNOON WILL BE RANGE FROM 100 TO 104
WEST OF A LINE FROM MCPHERSON TO WELLINGTON.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE ON FRIDAY MORNING OVER
PARTS OF SOUTH CENTRAL KANSAS. THESE ARE NOT EXPECTED TO BE STRONG
NOR SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SKYWARN SPOTTERS MAY BE NEEDED ACROSS CENTRAL KS OVERNIGHT.
SPOTTER ACTIVATION MAY ALSO BE NEEDED NORTHWEST OF LINE FROM IOLA
TO ARKANSAS CITY WEDNESDAY AFTERNOON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DUNTEN

In the hours before

Special weather statement, Sep 15, 1:07 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
207 AM CDT WED SEP 15 2010

KSZ032-150800-
RUSSELL-
207 AM CDT WED SEP 15 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 201 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NATOMA TO 16 MILES
WEST OF VICTORIA...AND MOVING SOUTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE
POSSIBLE WITH THESE STORMS.

PEOPLE IN WESTERN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS
INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

DUNTEN
Special weather statement, Sep 15, 1:14 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
214 AM CDT WED SEP 15 2010

KSZ049-150800-
SALINE-
214 AM CDT WED SEP 15 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SMOLAN...OR 8 MILES SOUTHWEST OF SALINA...
AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN
Local storm report, Sep 15, 2:00 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
300 AM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLOOD            GORHAM                  38.88N 99.02W
09/15/2010                   RUSSELL            KS   LAW ENFORCEMENT

            STREET FLOODING IN PROGRESS. DEPTH UNKNOWN.

&&

EPS

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Lincoln

When
September 15, 2:23 AM CST
Where
Lincoln County, 2.12 mi SW of Ash Grove
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.150, -98.380

Dime size hail was accompanied by 40 to 50 mph winds.

Hail, Russell

When
September 15, 2:45 AM CST
Where
Russell County, 8.12 mi E of Milberger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.730, -98.770

Hail, Lincoln

When
September 15, 3:00 AM CST
Where
Lincoln County, 3.75 mi W of Denmark
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.080, -98.350

Flash Flood, Russell

When
September 15, 4:43 AM CST to 7:43 AM CST
Where
Russell County, 2.69 mi NNW of Homer to 1.8 mi NW of Russell
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.888, -98.742

Rainfall amounts of 4.36 to 4.92 inches produced flooding of several roads in the central portion of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261314, 261315, 261316, 261317.